South Dakota, 2025Drought in South Dakota, August 1 to 19, 2025
August 1 to 19, 2025 · NWS FSD · 1 event in 1 county or zone
Rainfall locally from 150 to 200 percent of normal during August alleviated the areas of worst drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall locally from 150 to 200 percent of normal during August alleviated the areas of worst drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 9:44 PM CST, 2 hours 16 minutes earlier. Its key messages:
- Surface smoke will continue to cause visibility reductions and health hazards to sensitive groups through Friday.
- Lower confidence potential for isolated severe storms Saturday night into Sunday.
- Another chance will come Tuesday night into Wednesday. A bit more shear and instability potential with this event so something to keep an eye on.
Area forecast discussion, Jul 31, 9:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1044 PM CDT Thu Jul 31 2025
.KEY MESSAGES...
- Surface smoke will continue to cause visibility reductions
and health hazards to sensitive groups through Friday.
- Lower confidence potential for isolated severe storms Saturday
night into Sunday.
- Another chance will come Tuesday night into Wednesday. A bit
more shear and instability potential with this event so
something to keep an eye on.
&&
.DISCUSSION...
Issued at 354 PM CDT Thu Jul 31 2025
Skies are partly cloudy and smoky across the area on this mild
Thursday afternoon. A surface high pressure system is sliding
eastward through northern Minnesota, allowing for the return of
light southeasterly winds locally. A field of cumulus clouds
stretches from northwest Iowa to central South Dakota, and with
soundings indicating some elevated instability, could see a few
spits of drizzle west mainly west of I-29 this afternoon. Highs
today are expected to be in the middle to upper 70s. Showers and
isolated thundershowers have developed in western South Dakota this
afternoon due to a weak shortwave drifting by. Some of this activity
may try to creep into the eastern side of the Missouri, but with
minimal instability (topping out around 300-400 J/kg), not much
activity is expected locally. A stronger shortwave will move in from
western Wyoming and fire off more storms over western South Dakota
overnight. These storms will push east towards the Missouri River
and weaken as instability wanes. As a result, some showers will be
possible early Friday morning in the Chamberlain-area but likely
won't amount to much. Lows tonight drop into the upper-50s to low-
60s, warmest west where there will be more cloud cover. The less
cloud cover farther east combined with wet grounds will lead to the
potential for patchy fog east of I-29, but major concerns are not
expected.
More surface smoke will be in place on Friday, reducing visibilities
at times and could cause issues for those sensitive to smoke. Highs
will be slightly cooler on Friday compared to today as there will be
slightly more cloud cover overall, especially in the morning.
Another wave will travel through the region on Friday, with perhaps
some better coverage of showers and storms later Friday West River
as the low-level jet kicks up to around 35-40 kts in west-central
South Dakota. These storms will likely weaken as they cross the
Missouri River as instability drops off sharply into our area
overnight Friday into Saturday.
Upper level troughiness slowly works from west to east across the
area into Saturday. For the most part any instability Friday night
into Saturday should mostly remain bottled up near and west of the
James River. Fairly stable air to the east of this axis of
instability in central SD will make it difficult for any storms to
propagate eastward on Saturday. By Saturday night this upper level
trough shifts east enough to allow some instability to spread into
eastern SD which should increase the chances for showers and
thunderstorms. While overall deeper layer shear is fairly weak, the
lower level shear does indicate some turning with 20 to 30 knots in
the lowest 3 or so km. This on top of the potential for 1500-2000
J/kg CAPE mainly west of I-29 may support some isolated severe
storms and the potential for a southeast propagating MCS during the
evening and overnight. Sunday continues this threat for showers and
thunderstorms with a few severe storms possible. Still a lot of
question marks as some morning activity could be in place which
could alter expectations. Otherwise, Friday, Saturday and Sunday all
look to have below normal temperatures with highs in the 70s and
lows in the 50s to lower 60s.
Shower and thunderstorm potential continues Wednesday into Thursday
as upper level high pressure builds over the Southern and Central
Plains with southwest flow aloft across the Northern Plains and the
potential for multiple smaller waves to ride through.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1044 PM CDT Thu Jul 31 2025
Latest observations continue to show some smoke across the area.
Visibilities remain largely VFR with a few locations reporting
visibilities down to MVFR. The smoke will persist through the night
along with a light southeast wind. Locations along and east of I-29
may see winds go light. This could allow for the potential for fog
to develop in this area though this potential remains low (<=20%).
Light rain showers will develop across central and south central
South Dakota tomorrow morning but look to remain east of KHON.
Southeasterly winds will strengthen by the afternoon hours with
gusts up to about 25 knots expected, strongest west of the James
River. Smoke will persist across the area throughout the day but
confidence is too low to include visibilities down to MVFR in a TAF.
Showers and thunderstorms look to develop across northwest South
Dakota during the afternoon hours and slowly track southeastwards.
Think that these showers and storms will dissipate towards the end
of the TAF period, before reaching KHON. Trends will be
monitored.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Samet/08
AVIATION...Meyers
Hazardous weather outlook, Jul 31, 6:14 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
714 PM CDT Thu Jul 31 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
714 PM CDT Thu Jul 31 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
A few scattered showers with an occasional rumble of thunder will be
possible west of the James River Valley this evening. However,
severe weather is not expected.
Wildfire smoke will continue to filter through the area. While most
of it will stay aloft, some limited surface impacts remain possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Wildfire smoke will continue to filter through the area into the
weekend. While most of it will stay aloft, some limited surface
impacts remain possible.
Additional chances for showers and thunderstorms will occur over the
weekend. However, uncertainty remains in severity and coverage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Brule
- When
- August 1, 12:00 AM CST to August 19, 12:00 AM CST
- Where
- Brule forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) mid month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, August 1 to 31, 2025$40 million · 1 event
- Flash Flooding and Flood in Alabama, August 1 to 3, 20251 death · 1 injured · 6 events
- Wildfire in Colorado, August 1 to 31, 2025$15 million · 1 event
- Wildfire in Washington, August 1 to 3, 2025$11 million · 1 event
- Wildfire in Washington, August 1 to 13, 2025$4.3 million · 1 event
- Wildfire in Idaho, August 1 to 31, 2025$3.4 million · 1 event
- Wildfire in Washington, August 1 to 12, 2025$2.7 million · 1 event
- Hail and Damaging Wind in Wyoming, August 1, 2025$1.0 million · 3 in hail · 13 events
- Wildfire in Colorado, August 1, 2025$1.3 million · 1 event
- Wildfire in Washington, August 1 to 7, 2025$1.0 million · 1 event
- Drought in Hawaii, August 1 to 31, 2025$1.0 million · 1 event
- Flash Flood and Hail in North Carolina, August 1, 2025$600,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290340.